Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Shreveport, LA

March 17, 2002Caddo Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 17, 2002, 6:22 PM CST for Caddo Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 6:22 PM CST (00:22 UTC)
Expired
Mar 17, 2002, 6:45 PM CST
In force
23 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 47 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 180022
SVRSHV
LAC017-180045-
/NEW.KSHV.SV.W.0029.180021-180045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 645 PM CST

* AT 621 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM NEAR OIL CITY...OR ABOUT 7
  MILES SOUTH OF VIVIAN...MOVING NORTHEAST AT 50 MPH.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA
UNTIL 645 PM CST.

LAT...LON 3294 9405 3264 9403 3276 9380 3302 9383

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:05 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SUN MAR 17 2002

NOTHING DRASTICALLY NEW TO DISCUSS. WARM FRONT STILL PLAYING GAMES
AS IT HAS RECENTLY STALLED AGAIN. STONEWALL AT 70 AND SHV AT 60
/ONLY ABOUT 12 MILES APART N TO S/. LINE OF ELEVATED CONVECTION IS
SLOWLY SHIFTING EASTWARD...BUT EXPECT IT TO SHIFT WESTWARD AGAIN
DURING THE NIGHT. STILL ANTICIPATING WARMER AIR TO WORK NORTHWARD
ACROSS MUCH OF CWA...TOMORROW. YES...WE/RE TRYING AGAIN.

MONDAY NIGHT THE RAIN AREA MIGHT NEARLY LEAVE THE CWA ENTIRELY...
SHIFTING TO OUR NW AS SHORTWAVE DIGS INTO SOUTHERN ROCKIES. WILL GO
WITH SLIGHT CHANCES SE PORTION...LIKELY ONLY OVER THE FAR NW. THEN
THE SHORTWAVE WILL KICK THROUGH TUESDAY AT SOME TIME. NEW ETA IS
SLOWER AND WILL KEEP SYSTEM IN THE CWA INTO TUESDAY NIGHT. I/LL TEND
TO FOLLOW THIS DELAYED EXIT APPROACH. BUT WILL STILL KEEP POPS OUT
OF EXTENDED FOR WEDNESDAY. WILL INTRODUCE SLIGHT CHANCES OVER THE
WEEKEND AS NEW FRONT MOVES IN FROM NORTH. 17

SHV 59/76/62/78/51 6536
MLU 65/83/64/82/56 4224
TXK 54/73/60/75/48 7747
TYR 55/77/63/76/50 7647
LFK 65/83/65/82/54 4225

.SHV...NONE.

In the hours before

Local storm report, Mar 17, 5:10 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
510 PM CST SUN MAR 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5 W EL DORADO GOODWIN FLD AR   WIND DAMAGE
03/17/02   UNION                          POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

MF

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.